Skip to main content

My mother is on Coumadin and goes in to the heart center frequently to have her INR tested. Her INR is good. A few months ago, she began to get a lot of bruises, some with knots under them. I asked at the heart center, because I felt it had something to do with the Coumadin and her blood. They told me not to worry about it unless it got really bad or began to be painful. The bruises did finally go away. Now she is again getting bruises, more than before, so I asked at the heart center again. They checked her blood and said her hemoglobin is low. Then the director of the place told us to call Mom's oncologist about it. This made no sense to me at all, but I did it. At the oncologist's office, they didn't think it made sense to call them either; they said to ask the radiologist. I knew for pretty sure that this wasn't a radiology problem, but I asked him just to be safe. He said no, that radiation doesn't do that and he agreed that it was a problem with the Coumadin. So, all in all, I guess I am having to diagnose and treat it myself, which irritates me to death because I can't get the insurance company to pay me for my services LOL. Anyway, my question is this: The thinner the blood is the more bruising, is that correct. So, her Coumadin should be reduced a tiny bit? Also, Mom's diet is terrible, which I know connects with the blood/Coumadin issue. So, I am going to try to get her to eat better, but since I work and she is alone during the day, it is hard. She eats junk all day, then won't eat a real meal.
Original Post

Replies sorted oldest to newest

Hi Bridget:

I will just throw out some thoughts here since I have no medical background. But, I did learn that a lack of vitamin C can cause a person to bruise easily. Since your mother is not eating properly, it may help to get some orange juice in her diet.

Another thing that works are those protein drinks. Some are chock full of vitamins. I bought one from the health food store called Spiruleina and would mix it with boost or ensure and a banana. That was full of good vitamins and (as we know) nutrition does heal. If you can get a glass down her, then it takes the pressure off of her eating the junk food all day... You will know she got her daily vitamins.

These are just a few thoughts and it certainly might just help that bruising problem... Try it and keep an eye on her. I know it helped heal Dad's bedsore that he had when he last came back from the hospital.

Wishing you good luck on this. I know how scary blood thinners can be. But, it is better than blood clots....

Love and Hugs from Glenda
Hi, Bridget.

The experience we had with my mother and Coumadin was a roller coaster, to say the least. Her dr had tweaked her dose where it was slightly smaller every third day. Fortunately, she was in assisted living and an LPN supervised her meds closely. All was lovely, until she started having swallowing and appetite issues and started losing weight. This threw her coumadin dose all out of whack and she was given vitamin K injections to thicken her blood. So I'm with the other ladies about protein drinks and other supplements and add a suggestion that someone monitor her weight. Does radiation suppress appetite? I can't remember.

You are doing wonderful work, being an advocate for your mother's care. Keep us posted about what you find out.

Hugs,
Barb
Hi, Bridget.

Yes, my mom is off coumadin for now, but her case is an exception. Her blood count kept getting low - she's got a "slow leak" somewhere internally, that she was needing transfusions when she was on the coumadin, but stopped being a problem when she came off. Unfortunately, she is still a risk for clotting problems (artificial vein in right leg and past history of stroke). But for the time being she's doing okay with her INR. Her most pressing problems now are keeping her glucose levels in balance and controlling her PD symptoms.

I would say, stick with tweaking her dose and watching her diet as best you can - but it's difficult if they "cheat" when no one's looking. (Mom used to order in pizza, but the boxes were a dead giveaway! LOL!)

Best of luck to you.
Hugs,
Barb
Aloha Bridget,

My DH had a stroke 2/27/06 and has been on coumadin since then. He gets a blood test evry Wednesday and on Friday Dr. Beth calls to let me know if his dosage needs to be changed. Sometimes he goes weeks with no change and sometimes it changes every time. A little bit more of some particular food can make a difference.He has had no problem with bruising so I don't have any idea what could be causing that in your Mom. My DH is 70. Ask your Mom's doctor about that. I was told that we should NEVER adjust Dick's dosage without doctors orders. When you pick up the prescriptions they give you a 2 page list of all the effects the medication has or can cause. Read it carefully. You can always call the pharmacy or any hospital pharmacy and ask those type questions too. When Dick first started on all his medications I called 3 places about all of them to see if I got the same answers. We knew nothing about medications before his stroke so it was a new, and scary, area for us. I have always been one who bruises easily (they used to always say,"Don't even look at Judi hard or she'll bruise." I find that as I get older I no longer get regular bruises. If I get a scrap or bump myself or scratch a bite I get something that looks like a blood blister instead of a bruise. Sometimes they last for days but they eventually go away. As I've aged my skin seems to get thinner and more like parchment paper.....guess that's normal. That could be your Mom's problem. Anyway, ask the doctor or a pharmacist. Dick will have to take coumadin for the rest of his life and has to wear a MedicAlert tag so if he ever gets hurt they will know he takes it. It's pretty scary as we have to be so careful that he not get any cuts or bangs. He could bleed to death, externally or internally. It was REAL scary when he had to have a tooth filled a few weeks ago. But the doctor and the dentist went through all the "whatevers" and were prepared for anything that might come up. Luckily it went nice and smooth. Good luck. You're doing a wonderful job with your Mom. Judi
Just for info: My Dad was on Plavix and aspirin 81 mg. Lot of controversy to be on both unless you have had a heart attack. Dad hurt his hand in neuro's office, bleeding very bad - bleed a long time --- neuro said no more apirin! He has blue marks all over his hands and arms from blood pooling ---- I wish you the best ---- God Bless You! Vickie Somethings you aren't going to be able to do anything about, sadly - we just have to do the best we can.

PS: If her hemoglobin is low, this is when one becomes anemic - and in my research some cancer treatments does cause this (maybe research for your info) - eating plenty of fruit sometimes helps --- but it's tough to force our loved ones to eat if they don't want it too --- maybe some Ensure type drinks - you're doing a great job --- and the best you can --- God Bless You! My Dad eats lots of junk, and I cook for him everyday and he still prefers the junk and then his cigars 3 - 4 long ones a day. I've come to realize I'm not in his shoes, and am doing all I can. Going home to my husband for about 10 days next Weds., and I dread being away as I know no matter how much I fix for him to eat, already prepared, just heat in the microwave --- he won't do it. I don't know what I'll come back to, but have to see my husband too. So hard - but I have to let God help me now! Best!!!!

[This message has been edited by Vick (edited 12-10-2006).]

Add Reply

×
×
×
×
Link copied to your clipboard.
×